Alert archive / Maryland / Coastal Flood Statements in 2021
Coastal Flood Statement 39, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Dec 31, 2021, 4:20 AM EST for Dorchester County, Maryland. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2021, 4:20 AM EST (09:20 UTC)
- Expired
- Dec 31, 2021, 12:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Wakefield, VA
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WHUS41 KAKQ 310920
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
420 AM EST Fri Dec 31 2021
MDZ021-311700-
/O.NEW.KAKQ.CF.S.0039.211231T0920Z-211231T1700Z/
Dorchester-
420 AM EST Fri Dec 31 2021
...COASTAL FLOOD STATEMENT IN EFFECT UNTIL NOON EST TODAY...
* WHAT...One to two feet of inundation above ground level in low-
lying areas near shorelines and tidal waterways.
* WHERE...Dorchester County.
* WHEN...Until noon EST today.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
31/11 AM 3.3 1.2 1.5 1 MINOR
31/11 PM 2.8 0.7 1.5 1 NONE
01/12 PM 3.5 1.4 1.6 1-2 MINOR
02/12 AM 3.2 1.1 1.8 2 NONE
02/01 PM 3.5 1.4 1.6 2 MINOR
03/01 AM 2.5 0.4 1.1 2-3 NONE
CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
31/03 AM 2.4 0.4 1.5 1 NONE
31/02 PM 3.2 1.2 1.4 1 NONE
01/02 AM 2.8 0.8 1.5 1 NONE
01/03 PM 3.3 1.3 1.4 1 NONE
02/03 AM 2.9 0.9 1.6 1 NONE
02/04 PM 3.4 1.4 1.5 2 NONE
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Dec 31, 4:20 AM EST, 0 minutes earlier.
Area forecast discussion, Dec 31, 4:20 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
420 AM EST Fri Dec 31 2021
.SYNOPSIS...
A weak sfc low moves offshore early this morning. High pressure
briefly moves into the area today. A series of low pressure systems
will affect the region over the upcoming weekend with a strong cold
front moving through late Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 420 AM EST Friday...
Latest sfc analysis depict a stationary front just south of the
local area in northern NC. A weak sfc low continues to move east
along it and offshore. Showers have primarily moved offshore with
the sfc low but a few isolated showers will remain possible across
SE VA/NE NC before sunrise. Dry weather dominates most of the day.
Fog remains the primary concern this morning with the entire FA in
either a dense fog advisory or an SPS for dense fog given widespread
0.25-0.5 mile VIS. Fog will linger into mid-late morning before
burning off. Have also maintained a marine dense fog advisory for
all marine zones through the morning.
Temps as of 350 AM ranged from the lower to mid 50s. High pressure
briefly moves over the region today with some breaks in the clouds
expected by late morning and early afternoon across primarily the
western portions of the FA. Clouds will linger near the coast and
over the Eastern Shore through the day. Given abundant cloud cover,
expect highs to range from the upper 50s NE to the mid 60s SW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 420 AM EST Friday...
Clouds fill back in tonight with lows in the 50s. A warm front lifts
north this evening into tonight, providing the chance for a few
showers after sunset, although little to no accumulation is expected
(<0.07 inches). Shower chances increase across northern portions of
the FA early Sat with up to around 0.25 inches of QPF expected. With
the warm front north of the area Sat, expect highs in the lower to
mid 70s across much of the FA with mid to upper 60s expected across
the Eastern Shore.
Low pressure develops over the TN Valley and moves NE into OH/WV Sat
before moving off the Northeast coast Sat night. The strong trailing
cold front will move through the area late Sun into Sun night.
Showers are likely ahead of the cold front Sat night through Sun.
The challenging part of the forecast will be what happens Sun night
as a strong shortwave moves through the region, likely resulting in
the development of an additional low pressure along the cold front.
Models have trended more suppressed to further the SE with the
development of this low. This secondary low will help throw moisture
back into the region and over the cold air behind the cold front.
Expect an area of enhanced precip rates across SE VA/NE NC from the
secondary low Sun night. Uncertainty remains regarding the position,
track, timing, and intensity of this low which will affect how much
moisture makes it into the colder, drier air inland. That being
said, a changeover to a rain/snow mix, possibly ending as snow for
some locations appears possible late Sun night into early Monday
morning before the precip moves offshore. At this time, given
uncertainties, warm temps ahead of the system, and wet soil, will
not mention any snow accumulation. Nevertheless, will continue to
monitor trends as we get closer. Fortunately, we will likely get
much needed precip with total QPF from the weekend system of 1.0-
1.75 inches is expected across the FA.
Highs in the upper 60s to lower 70s Sun. Lows in the upper 50s to
mid 60s Sat night, possibly breaking record high min temps for the
day. Lows in the lower 30s, except lower to mid 30s along the coast
Sun night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EST Thursday...
Moisture hang up over the eastern portions of the area late
Sunday and a deepening area of low pressure moving north along
the coastal front will push more moisture back inland across
central VA overnight and into the early morning hours Monday.
Aloft, the models still differ with the GFS more amplified with
a negatively tilted upper trough supporting more rapid surface
low development. The ECMWF has trended a little more amplifies
and colder than previous runs and ECMWF ensembles are now trying
to show one inch of snow with the GFS suggesting a little
more. Have continued to maintain rain changing to snow early
Monday morning as the cold air catches up to the moisture.
Despite ensembles suggesting some potential accumulation there
will be a lot of rain ahead of the transition and the ground
will be covered with water and temperatures will be around 50
prior to the transition. For these reasons, any real
appreciable accumulation does not look likely as of right now,
though some light slushy accumulation may be possible on grassy
surfaces if the snow can come down heavy enough for a few
hours (again a big uncertain if). If there is any light
accumulation of grassy surfaces Monday morning it will have to
be rate driven and limited to the Northern Neck and MD Eastern
Shore.
Otherwise, precip ends from west to east Monday morning and the
remainder of the extended forecast should be dry. Expect cold
temperatures Monday and Tuesday with Tuesday morning being the
coldest with lows around 20 inland and with seasonable
temperatures. After a chilly high in the low to mid 40s on
Monday, temperatures will rapidly rebound to near normal by Tue,
then a bit above normal for Wed as the high shifts off the
coast. Lows will be coldest Monday Night/Tuesday morning with
most locations in the lower 20s (some teens possible across the
piedmont_ and mid to upper 20s all the way to the coast.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 125 AM EST Friday...
Widespread fog with areas of dense fog expected through the
night and into Fri morning across the area due to a
moist/saturated column and light winds. VSBYS will vary
overnight but should remain IFR/LIFR through 12Z. IFR/LIFR CIGs
(100-500 ft) continue through mid morning before improving from
W to E. VFR CIGs are expected inland Fri afternoon, however,
lower CIGs may linger along the coast through the day with
MVFR/IFR CIGs. SBY has the best chance at remaining IFR CIGs
through the 06z taf period. Additional fog may develop near the
coast Fri night. Calm winds tonight, becoming light and S by
Fri afternoon.
OUTLOOK...
Lowering CIGS/VSBYS expected again Fri night ahead of the next
low pressure system. This to be a complex systm with several
periods of rain expected through the weekend before a strong
cold front pushes everything out to sea Mon. Gusty NW winds
expected behind the front Mon as well.
&&
.MARINE...
As of 405 AM EST Friday...
Rather light NNE Winds across the waters this morning, with
areas of fog just ahead of a quasi-stationary frontal boundary
draped just south of the local area. Visibilities continue to
languish below 1 SM across the waters per local nearshore
traffic cameras. A Marine Dense Fog Advisory continues for all
zones through the morning north of the VA/NC border (including
the rivers and Ches Bay), and in effect until 7 am south of the
border, which will be re-evaluated over the next few hours for
a similar time extension.
The remnants of the front will move north through the day, with
winds turning southerly and gradually increasing to ~5-10 kt.
The gradient will tighten modestly Saturday morning with
southerly winds around 10 kt in the Bay and 10-15 kt offshore.
Guidance continues to delay the onset of the stronger SSW winds
ahead of the next front, with CAMs keeping winds sub-SCA through
the day on Saturday. After a brief S surge Sat night into early
Sunday, expect winds to diminish a bit Sunday morning into the
afternoon, as one area of low pressure moves offshore to our
north and the gradient relaxes a bit. SCA has been issued for
the Bay, lower James and Currituck Sound during this Sat
night/Sunday morning time frame. Seas will likely pick up on SE
Swell on Sunday (4-6 ft, highest over far N waters), but still
marginal enough to hold off over the coastal waters at this
time.
The strong cold front is still expected move across the waters
Sunday evening into the overnight hours, as a secondary area of
low pressure develops over central/eastern NC. Strong cold
advection/mixing behind the front and additional enhancement to
the pressure gradient from the secondary low will cause strong
NW winds across much of the area Sunday night. Sustained NW
winds 25-30 kt in the Ches Bay/Currituck Sound with gusts ~35 kt
are looking increasingly likely for a 6-12 hour period behind
the front, and expect a Gale Watch will be needed as the frontal
passage timing gets closer. The tidal rivers will likely be a
few kt less but will be on the cusp of Gale conditions.
Offshore, sustained winds of 30-35 kt with a few gusts to 40 kt
possible. Seas increase to 6-9 ft Monday morning, and linger AOA
5ft into Mon night. Gale Watches are likely for at least a
portion of the area in the next forecast cycle or two. High
pressure builds in quickly on Monday with rapidly improving
conditions lasting into the middle of next week.
&&
.TIDES/COASTAL FLOODING...
As of 405 AM EST Friday...
A combination of higher astronomical tides and strong winds
will increase the potential for nuisance to local minor coastal
flooding over the northern Ches Bay/adjacent portions of the
lower MD Eastern Shore today into the weekend. Will issue a
Coastal Flood Statement this morning, and continue to monitor
over the next few tide cycles.
&&
.CLIMATE...
As of 200 AM Thursday...
Record Highs & Record High Min Temperatures for Sat Jan 1st:
* RIC: 78 (1952) 54 (1966)
* ORF: 75 (1985) 55 (1973)
* SBY: 68 (2005) 55 (1979)
* ECG: 75 (2019) 62 (1973)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Dense Fog Advisory until 10 AM EST this morning for MDZ021>024.
NC...None.
VA...Dense Fog Advisory until 10 AM EST this morning for VAZ060>062-
065>069-078>086-090-095-099-100-512>516-518-520-523>525.
MARINE...Dense Fog Advisory until noon EST today for ANZ630>632-634>638-
650-652-654-656.
Dense Fog Advisory until 7 AM EST this morning for ANZ633-658.
Small Craft Advisory from 6 PM Saturday to 10 AM EST Sunday
for ANZ630>634-638.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...MAM
AVIATION...RMM
MARINE...MAM
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Dec 30, 11:59 PM EST, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1159 PM EST Thu Dec 30 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-062-064-065-075>079-085- 087>089-092-093-095>100-509>512-517>522-010500- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Goochland- Caroline-Mecklenburg-Westmoreland-Richmond-Northumberland-Lancaster- Brunswick-Middlesex-Greensville-Sussex-Surry-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western King William-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- 1159 PM EST Thu Dec 30 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Areas of fog along with patchy drizzle will develop tonight. Some dense fog is also possible late tonight and Friday morning reducing driving visibilities to less than one half mile at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ060-061-066>069-080>084-086-090-513>516-523>525-010500- Prince Edward-Cumberland-Lunenburg-Nottoway-Amelia-Powhatan- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Mathews- James City-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 1159 PM EST Thu Dec 30 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 30, 11:56 PM EST, 4 hours 24 minutes before
Special Weather Statement National Weather Service Wakefield VA 1156 PM EST Thu Dec 30 2021 NCZ012>017-030>032-102-VAZ048-062-064-065-075>079-085-087>089-092- 093-095>098-509>512-517>522-310800- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Goochland- Caroline-Mecklenburg-Westmoreland-Richmond-Northumberland- Lancaster-Brunswick-Middlesex-Greensville-Sussex-Surry- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western King William-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- Including the cities of Margarettsville, Ahoskie, Corapeake, Elizabeth City, Horseshoe, Lilly, Sharon, Knotts Island, Quitsna, Edenhouse, Merry Hill, Midway, Windsor, Cape Colony, Edenton, Hancock, Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, Woodville, Corolla, Bybee, Central Plains, Cunningham, Lake Monticello, Nahor, Palmyra, Troy, Goochland, Corbin, Burruss Corner, Cedar Fork, Dawn, South Hill, Sandy Point, Westmoreland, Colonial Beach, Leedstown, Oak Grove, Potomac Beach, Potomac Mills, Naylors Beach, Downing, Emmerton, Ethel, Farnham, Haynesville, Kennard, Lewisetta, Alfonso, Beanes Corner, Brook Vale, Kilmarnock, Lancaster, Lively, Regina, Lawrenceville, Grafton, Harmony Village, Church View, Cooper, Healys, Jamaica, Nesting, Emporia, Wakefield, Barham, Gwaltney Corner, Bacons Castle, Chippokes State Park, Hog Island Game Reserve, Poolesville, Booth Fork, Franklin, Carrsville, Lees Mill, Benns Church, Bethel Church, Carrollton, Lawson, Longview, Downtown Norfolk, Ghent, Norfolk International Arpt, Norfolk NAS, Norview, Ocean View, Wards Corner, Chuckatuck, Cleopus, Crittenden, Deanes, Downtown Suffolk, Driver, Elwood, Mount Pleasant, Bowers Hill, Chesapeake Airport, Deep Creek, Fentress, Great Bridge, Greenbrier, Back Bay, Bayside, Cape Henry, Dam Neck, Gallups Corner, Kempsville, London Bridge, Louisa, Mineral, Ashland, Mechanicsville, Aylett, King William, West Point, Beazley, Biscoe, Henley Fork, Indian Neck, Newtown, Owenton, Saint Stephens Church, King And Queen Court House, Tappahannock, and Dunnsville 1156 PM EST Thu Dec 30 2021 ...Areas of fog overnight... Areas of fog have developed tonight. Visibilities vary across the area, with some locations already at one half mile or less. The fog will continue through the night, reducing driving visibilities at times. Motorists should be alert for sudden changes in visibility due to the areas of fog. Drive at reduced speeds and use low beam headlights only.
Special weather statement, Dec 31, 1:08 AM EST, 3 hours 12 minutes before
Special Weather Statement National Weather Service Wakefield VA 108 AM EST Fri Dec 31 2021 MDZ021>025-VAZ099-100-310915- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack-Northampton- Including the cities of Cambridge, Salisbury, Crisfield, Princess Anne, Snow Hill, Ocean City, Chincoteague, Wallops Island, Melfa, Exmore, Cape Charles, Cheapside, Fishermans Island, Kiptopeke, Kiptopeke State Park, and Plantation 108 AM EST Fri Dec 31 2021 ...Areas of fog overnight... Areas of fog have developed tonight. Visibilities vary across the area, with some locations already at one half mile or less. The fog will continue through the night, reducing driving visibilities at times. Motorists should be alert for sudden changes in visibility due to the areas of fog. Drive at reduced speeds and use low beam headlights only.
Special weather statement, Dec 31, 2:55 AM EST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Wakefield VA 255 AM EST Fri Dec 31 2021 MDZ025-NCZ012>017-030>032-102-VAZ048-064-075>077-087>089-092-093- 096>098-509>511-517-519-521-522-311100- Maryland Beaches-Northampton-Hertford-Gates-Pasquotank-Camden- Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland- Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk- Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa- Western Hanover-Western King William-Western King and Queen- Western Essex-Eastern Essex- Including the cities of Ocean City, Margarettsville, Ahoskie, Corapeake, Elizabeth City, Horseshoe, Lilly, Sharon, Knotts Island, Quitsna, Edenhouse, Merry Hill, Midway, Windsor, Cape Colony, Edenton, Hancock, Macedonia, Mavaton, Saint Johns, Valhalla, Jacocks, Woodville, Corolla, Bybee, Central Plains, Cunningham, Lake Monticello, Nahor, Palmyra, Troy, Corbin, Burruss Corner, Cedar Fork, Dawn, Sandy Point, Westmoreland, Colonial Beach, Leedstown, Oak Grove, Potomac Beach, Potomac Mills, Naylors Beach, Downing, Emmerton, Ethel, Farnham, Haynesville, Kennard, Lewisetta, Emporia, Wakefield, Barham, Gwaltney Corner, Bacons Castle, Chippokes State Park, Hog Island Game Reserve, Poolesville, Booth Fork, Franklin, Carrsville, Lees Mill, Benns Church, Bethel Church, Carrollton, Lawson, Longview, Chuckatuck, Cleopus, Crittenden, Deanes, Downtown Suffolk, Driver, Elwood, Mount Pleasant, Bowers Hill, Chesapeake Airport, Deep Creek, Fentress, Great Bridge, Greenbrier, Back Bay, Bayside, Cape Henry, Dam Neck, Gallups Corner, Kempsville, London Bridge, Louisa, Mineral, Ashland, Aylett, Beazley, Biscoe, Henley Fork, Indian Neck, Newtown, Owenton, Saint Stephens Church, Tappahannock, and Dunnsville 255 AM EST Fri Dec 31 2021 ...Areas of fog overnight... Areas of fog have developed tonight. Visibilities vary across the area, with some locations already at one half mile or less. The fog will continue through the night, reducing driving visibilities at times. Motorists should be alert for sudden changes in visibility due to the areas of fog. Drive at reduced speeds and use low beam headlights only.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 11:51 PM EST | Dense Fog Advisory | AKQ | Dorchester, Somerset, Wicomico, Worcester | 12 hr |
Nearby
Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.